Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Dec 11, 2009, 4:56 AM CST for 33 counties in Alabama. It took effect at Dec 11, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2009, 4:56 AM CST (10:56 UTC)
- In effect from
- Dec 11, 2009, 12:00 PM CST
- Expired
- Dec 11, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 33 counties
Autauga County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Macon County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- -212 m²/s²
- 0-3 km storm-relative helicity
- -158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 111056 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 456 AM CST FRI DEC 11 2009 ...DRY CONDITIONS EXPECTED ACROSS PORTIONS OF CENTRAL ALABAMA TODAY... ALZ044-049-050-111200- /O.CAN.KBMX.FW.A.0012.091211T1800Z-091212T0000Z/ MONTGOMERY-PIKE-BARBOUR- 456 AM CST FRI DEC 11 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE WEATHER WATCH. $$ ALZ011-013>015-017>021-023>029-032>038-041-043-045>048-111900- /O.UPG.KBMX.FW.A.0012.091211T1800Z-091212T0000Z/ /O.NEW.KBMX.FW.W.0018.091211T1800Z-091212T0000Z/ MARION-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS- AUTAUGA-ELMORE-MACON-BULLOCK-LEE-RUSSELL- 456 AM CST FRI DEC 11 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING. RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$ ALZ012-022-030-031-111900- /O.NEW.KBMX.FW.W.0018.091211T1800Z-091212T0000Z/ LAMAR-PICKENS-SUMTER-GREENE- 456 AM CST FRI DEC 11 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING. RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
1 follow-up statement
000 WWUS84 KBMX 112034 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 234 PM CST FRI DEC 11 2009 ...DRY CONDITIONS EXPECTED ACROSS PORTIONS OF CENTRAL ALABAMA TODAY... ALZ011>015-017>038-041-043-045>048-120000- /O.CON.KBMX.FW.W.0018.000000T0000Z-091212T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-AUTAUGA-ELMORE-MACON-BULLOCK-LEE- RUSSELL- 234 PM CST FRI DEC 11 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 11, 4:13 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 11, 4:13 AM CST, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 AM CST FRI DEC 11 2009 .DISCUSSION... ACTIVE SOUTHERN STREAM WILL BRING A SEVERAL DAY PERIOD OF UNSETTLED CONDITIONS TO CENTRAL ALABAMA...BEGINNING TONIGHT AND LASTING INTO TUESDAY. THERE ARE TWO MAIN WEATHER SYSTEMS TO DEAL WITH DURING THIS TIME FRAME. THE FIRST IS AN OVERRUNNING EVENT WHICH WILL BEGIN LATE TONIGHT. MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING AN AREA OF RAIN NORTHWARD FROM THE GULF INTO CENTRAL ALABAMA AFTER MIDNIGHT TONIGHT. MEANWHILE...THE BIG COLD SURFACE HIGH WILL SET UP SHOP ALONG THE CAROLINA COAST. AS THE TOP DOWN MOISTENING PROCESS TAKES PLACE...A COLD AIR DAMMING WEDGE WILL SET UP. THE SURFACE HIGH IS NOT IN THE BEST POSITION...AND THIS CAD WEDGE WILL BE INDUCED AND DRIVEN BY THE RAIN FALLING INTO AND EVAPORATING WITHIN THE DRY AIR ASSOCIATED WITH THE HIGH. WHILE NOT A CLASSIC SETUP...THE MODELS DEFINITELY HAVE THAT IN SITU CAD WEDGE LOOK TO THEM IN THE SURFACE PRESSURE PATTERN. SO...WHAT DOES IT ALL MEAN AS FAR AS OUR WEATHER GOES. WELL...IT DOES LEND A BIT OF UNCERTAINTY TO THE LOW LEVEL TEMPERATURE AND DEWPOINT PROFILE...AS THE MODELS TYPICALLY DONT HANDLE THE SHALLOW WEDGE AIR MASS VERY WELL. AND RIGHT NOW...I AM A BIT FREAKED OUT BY THE SINGLE DIGIT AND BELOW ZERO DEWPOINTS NOT TOO FAR TO OUR EAST THAT STAND TO GET ADVECTED INTO OUR AREA OVER THE NEXT 24 HOURS. IF SOME OF THAT AIR CAN GET TRANSPORTED AND INTO CENTRAL ALABAMA...AND GETS REPLENISHED AS THE OVERRUNNING RAINS FALL INTO IT...THEN WE COULD SEE EVAPORATIONAL COOLING BEYOND THAT CURRENTLY PREDICTED BY THE MODELS. THE MODELS ARE ALREADY PAINTING A PICTURE THAT IS PERILOUSLY CLOSE TO FREEZING EARLY MONDAY MORNING. WE WILL HAVE TO WATCH THE NEXT 12 TO 24 HOURS CAREFULLY. HOPEFULLY...WE WONT HAVE TO RAPIDLY RAMP UP A FREEZING RAIN ADVISORY. AT THE WORST RIGHT NOW WE ARE JUST GOING TO GO WITH A BRIEF PERIOD OF LIGHT SLEET AT THE ONSET OF PRECIPITATION... TRANSITIONING TO A COLD RAIN FOR THE REST OF THE DAY ON MONDAY. THE RAIN STICKS AROUND FOR UNTIL SUNDAY MORNING...WITH TEMPERATURES NOT MOVING MUCH AT ALL UNTIL SUNDAY AFTERNOON. SUNDAY NIGHT IS THE TRANSITION PERIOD...IN BETWEEN THE OVERRUNNING EVENT AND THE COLD FRONT CONVECTIVE EVENT...WHICH COMES ON MONDAY AND MONDAY NIGHT. CONDITIONS APPEAR TO WARM CONSIDERABLY AHEAD OF THE COLD FRONT...AND THERE IS A BIT OF INSTABILITY ON THE MODEL PROGS MONDAY AFTERNOON. THEREFORE...WILL CONTINUE TO INCLUDE THUNDER IN THE FORECAST FOR MONDAY AND MONDAY NIGHT. THE LATEST MODEL RUNS HAVE THE FRONT SURGING THROUGH HERE MONDAY NIGHT INTO TUESDAY... WITH WHAT LOOKS LIKE AN AIR MASS THAT SHOULD AT LEAST BE AS COLD AS THE ONE WE ARE CURRENTLY EXPERIENCING. THUS...I WENT A LITTLE BELOW THE MEXMOS GUIDANCE IN THE TUESDAY THROUGH THURSDAY TIME FRAME. NO PRECIPITATION IS INDICATED AFTER THE FRONT PUSHES TO THE EAST OF US ON TUESDAY THROUGH THE REMAINDER OF THE 7 DAY FORECAST. /61/ && .AVIATION...00Z TAF DISCUSSION. HIGH LEVEL CLOUDINESS WILL CONTINUE TO STREAM ACROSS THE AREA OVERNIGHT. NEAR THE SURFACE...HIGH PRESSURE IS SLOWLY PASSING TO OUR NORTH PROVIDING FOR A SLIGHT WIND FROM FROM THE NNE. THIS WILL CONTINUE THROUGH TOMORROW. && .FIRE WEATHER... DEWPOINTS ARE LOW...AND AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO THE LOWER 20S FOR SEVERAL HOURS IN MOST LOCATIONS TODAY. WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 45 27 40 39 51 / 0 10 100 90 60 ANNISTON 47 31 40 40 53 / 10 10 100 90 70 BIRMINGHAM 48 32 42 42 58 / 10 20 100 90 60 TUSCALOOSA 48 34 44 43 60 / 10 30 90 90 40 CALERA 48 33 43 42 59 / 10 30 100 90 50 AUBURN 48 33 40 39 57 / 10 30 100 90 60 MONTGOMERY 48 34 44 44 62 / 10 50 100 90 50 TROY 48 35 44 43 64 / 10 60 100 90 60 && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON NORTH OF A DEMOPOLIS TO EUFAULA LINE. &&
Hazardous weather outlook, Dec 10, 6:20 PM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 620 PM CST THU DEC 10 2009 ALZ011>015-017>050-120020- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 620 PM CST THU DEC 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. RAINFALL BACK ON TUESDAY HAS PRODUCED SOME RISES ALONG AREA RIVERS. A FEW LOCATIONS ALONG THE WARRIOR...CAHABA...TALLAPOOSA...ALABAMA...AND TOMBIGBEE RIVERS WILL REMAIN NEAR CAUTION OR MINOR FLOOD STAGES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SOME MINOR RIVER FLOODING WILL CONTINUE THROUGH SATURDAY. LATE FRIDAY INTO EARLY SATURDAY THERE WILL BE A BRIEF WINDOW FOR LIGHT FREEZING RAIN OR SLEET GENERALLY NORTH OF A LINE FROM TUSCALOOSA TO CALERA TO LAFAYETTE BETWEEN 3 AM AND 7 AM. ACCUMULATIONS LOOK MINIMAL AT THIS TIME...ALTHOUGH ANY FREEZING RAIN COULD RESULT IN LOCALLY HAZARDOUS CONDITIONS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.